Alert archive / Colorado / Blizzard Warnings in 2020

Blizzard Warning 2, NWS Goodland, KS

March 27, 2020Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this blizzard warning at Mar 27, 2020, 2:01 PM MDT for Kit Carson County, Yuma County, Colorado. It took effect at Mar 28, 2020, 12:00 AM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 2:01 PM MDT (20:01 UTC)
In effect from
Mar 28, 2020, 12:00 AM MDT
Expired
Mar 28, 2020, 12:00 PM MDT
In force
12 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:21 AM MDTBLIZZARDYuma, CO24 MPH NORTHWEST WIND, SNOW, AND VISIBILITY OF LESS THAN A QUARTER MILE REPORTED. VIA FACEBOOK.
Mar 28, 9:53 AM MDTBLIZZARD5 S Burlington, COCORRECTS PREVIOUS BLIZZARD REPORT FROM 5 S BURLINGTON. QUARTER MILE VISIBILITY AND 48 MPH WIND GUSTS MEASURED AT ASOS STATION KITR BURLINGTON CO AIRPORT.
Mar 28, 9:53 AM MDTBLIZZARD5 S Burlington, COQUARTER MILE VISIBILITY AND 49 MPH WIND GUSTS MEASURED AT ASOS STATION KITR BURLINGTON CO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS43 KGLD 272001
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
201 PM MDT Fri Mar 27 2020

...Very low visibility and slick roadways from snow and blowing 
snow are expected Kit Carson and Yuma counties late tonight 
through Saturday morning. Visibilities will be low, but not as
low east of the Colorado border...

.Snow and blowing snow is expected for the northwest part of the
Tri-State Area late tonight through Saturday morning as a strong 
storm system moves across the area. With warm ground temperatures,
confidence is moderate regarding how much snow will accumulate on
road surfaces.

COZ090-091-280600-
/O.UPG.KGLD.WW.Y.0009.200328T0600Z-200328T1800Z/
/O.NEW.KGLD.BZ.W.0002.200328T0600Z-200328T1800Z/
Yuma County-Kit Carson County-
Including the cities of Yuma, Wray, and Burlington
201 PM MDT Fri Mar 27 2020

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
SATURDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of a light glaze. Winds 
  gusting as high as 50 mph.

* WHERE...Yuma County and Kit Carson County Counties.

* WHEN...From midnight tonight to noon MDT Saturday.

* IMPACTS...Plan on slippery road conditions and little to no
  visibility. Strong winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ001-013-NEZ079-280600-
/O.NEW.KGLD.WW.Y.0010.200328T0600Z-200328T1800Z/
Cheyenne-Sherman-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
and Benkelman
201 PM MDT Fri Mar 27 2020 /301 PM CDT Fri Mar 27 2020/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO NOON MDT /1 PM CDT/ SATURDAY...

* WHAT...Low visibility in blowing snow. Total snow accumulations
  of up to two inches. Winds gusting as high as 55 mph.

* WHERE...In Kansas, Cheyenne and Sherman Counties. In Nebraska, 
  Dundy County.

* WHEN...From midnight MDT /1 AM CDT/ tonight to noon MDT /1 PM 
  CDT/ Saturday.

* IMPACTS...Plan on slippery road conditions and visibility below
  a mile. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

JTL
3 follow-up statements
680 
WWUS43 KGLD 280245
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
845 PM MDT Fri Mar 27 2020

...Very low visibility and slick roadways from snow and blowing
snow are expected Kit Carson and Yuma counties late tonight
through Saturday morning. Visibilities will be low, but not as
low east of the Colorado border...

.Snow and blowing snow is expected for the northwest part of the
Tri-State Area late tonight through Saturday morning as a strong
storm system moves across the area. With warm ground
temperatures, confidence is moderate regarding how much snow will
accumulate on road surfaces.

COZ090-091-281800-
/O.CON.KGLD.BZ.W.0002.200328T0600Z-200328T1800Z/
Yuma County-Kit Carson County-
Including the cities of Yuma, Wray, and Burlington
845 PM MDT Fri Mar 27 2020

...BLIZZARD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT SATURDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of a light glaze. Winds 
  gusting as high as 50 mph.

* WHERE...Kit Carson County and Yuma County Counties.

* WHEN...From midnight tonight to noon MDT Saturday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ001-013-NEZ079-281800-
/O.CON.KGLD.WW.Y.0010.200328T0600Z-200328T1800Z/
Cheyenne-Sherman-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
and Benkelman
845 PM MDT Fri Mar 27 2020 /945 PM CDT Fri Mar 27 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT
/1 AM CDT/ TONIGHT TO NOON MDT /1 PM CDT/ SATURDAY...

* WHAT...Wet snow expected. Total snow accumulations of up to 
  two inches. Winds gusting as high as 55 mph.

* WHERE...In Kansas, Sherman and Cheyenne Counties. In Nebraska, 
  Dundy County.

* WHEN...From midnight MDT /1 AM CDT/ tonight to noon MDT /1 PM 
  CDT/ Saturday.

* IMPACTS...Plan on slippery road conditions. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
700 
WWUS43 KGLD 280850
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
250 AM MDT Sat Mar 28 2020


COZ090-091-281800-
/O.CON.KGLD.BZ.W.0002.000000T0000Z-200328T1800Z/
Yuma County-Kit Carson County-
Including the cities of Yuma, Wray, and Burlington
250 AM MDT Sat Mar 28 2020

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  up to 5 inches. The highest amounts appear to be confined to
  areas along and west of highway 385. Northwest winds gusting as
  high as 55 mph. 

* WHERE...Kit Carson County and Yuma County Counties.

* WHEN...Now through noon MDT Saturday. 

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ001-013-NEZ079-281800-
/O.CON.KGLD.WW.Y.0010.000000T0000Z-200328T1800Z/
Cheyenne-Sherman-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
and Benkelman
250 AM MDT Sat Mar 28 2020 /350 AM CDT Sat Mar 28 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM
CDT/ TODAY...

* WHAT...Wet snow expected. Total snow accumulations of up to two
  inches. Northwest winds gusting as high as 55 mph.

* WHERE...In Kansas, Sherman and Cheyenne Counties. In Nebraska, 
  Dundy County.

* WHEN...Now through noon MDT Saturday. 

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
731 
WWUS43 KGLD 281754
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1154 AM MDT Sat Mar 28 2020

COZ090-091-281900-
/O.EXP.KGLD.BZ.W.0002.000000T0000Z-200328T1800Z/
Yuma County-Kit Carson County-
Including the cities of Yuma, Wray, and Burlington
1154 AM MDT Sat Mar 28 2020

...BLIZZARD WARNING WILL EXPIRE AT NOON MDT TODAY...

The threat for near white-out conditions has ended as the snow
comes to and end. Visibilities around a mile or two are still
likely to occur, however they will gradually improve through the
early afternoon. In addition wind gusts around 55 MPH are still 
likely through mid afternoon.

$$

KSZ001-013-NEZ079-281900-
/O.EXP.KGLD.WW.Y.0010.000000T0000Z-200328T1800Z/
Cheyenne-Sherman-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
and Benkelman
1154 AM MDT Sat Mar 28 2020 /1254 PM CDT Sat Mar 28 2020/

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT /1 PM CDT/
TODAY...

The snow has changed back to rain, ending the threat for low
visibilities.  However wind gusts around 55 MPH are still likely 
through mid afternoon.

$$
JTL

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blizzard warning went out at Mar 27, 1:56 PM MDT, 5 minutes earlier.

Area forecast discussion, Mar 27, 1:56 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
156 PM MDT Fri Mar 27 2020

.SHORT TERM...(Today through Sunday night)
Issued at 400 AM MDT Fri Mar 27 2020

Today-Saturday...widespread fog this morning will slowly dissipate
through early this afternoon. There will be a chance for light
rain showers and perhaps a few thunderstorms this afternoon ahead
of an approaching storm system. High temperatures are expected to
range from the low 50s along the KS/NE border to the low 60s
generally south of the interstate.

For this evening precipitation chances increase mainly north of
the interstate where a better moisture profile exists ahead of the
approaching upper low. Precipitation type will be rain with a few
thunderstorms possible. Some mix or change over to snow is
possible around midnight in Yuma and Kit Carson counties. After
midnight the upper low is expected to be in the vicinity of the
Tri-State area with wraparound precipitation favoring the western
half of the area. Colder air moves in across the west with
northwest winds gusting 25 to 45 mph. Ahead of the upper low rain
is expected while on the backside mainly snow is expected. Snow
and blowing snow is expected along and west of the CO/KS border.
Snowfall accumulations appear to be confined to parts of far
eastern Colorado where up to four inches of snowfall is expected.
With warm ground temperatures its uncertain how much will stick to
road surfaces. Low temperatures are expected to range from the
upper 20s to around 30 in far eastern Colorado to near 40 in Hill
City.

Precipitation chances remain high Saturday morning with a gradual
decrease from west to east from late morning through the afternoon
as the upper low moves into northwest Iowa. Additional snowfall
accumulations of a few tenths to around an inch possible, mainly
along and west of the CO/KS border. The bigger impact may be the
wind. Northwest winds are expected to gust up to 55 mph for much
of the area. CIPS analogs show low percentages of winds exceeding
50kts. There are a few cases (1/16/08 and 5/2/08) where a similar
but not exact weather pattern occurred with Goodland and
Burlington reporting peak winds in the 50-56kt range. Will have to
monitor for the possibility of a High Wind Watch being needed.

Saturday night-Sunday...dry. Low temperatures are expected to
range from the mid to upper 20s in far eastern Colorado to the low
30s across the eastern forecast area. High temperatures are
expected to warm back into the mid 50s to low 60s.

.LONG TERM...(Sunday through Friday)
Issued at 155 PM MDT Fri Mar 27 2020

A 500 mb ridge moves over the central U.S. Sunday bringing dry
conditions to the Tri-State area. A trough crosses the central
Plains Monday through Monday night. A weak ridge moves back over the
Tri-State area Tuesday as low pressure pushes southward towards the
central Plains. A shortwave trough skims the CWA Thursday before
high pressure returns through Friday evening.

An inverted surface trough slides up against the Colorado Front
Range by Monday. This area of low pressure moves into the southeast
U.S. by Tuesday leaving high pressure over the Plains. A cold front
traverses through the CWA Wednesday into Thursday before stalling
along the Front Range and KS/OK border.

Most of the extended forecast period is dry at this time. Chances of
precipitation have increased from the last forecast package. Sunday
night through Monday evening remains consistent in chances for
precipitation. There could be some light snow mixed in but the main
precipitation type will be rain. There is also a chance for
thunderstorms Monday evening. The next chance for precipitation will
be Thursday night in Yuma county, CO and far southwest Nebraska.

Temperatures will be somewhat warm with highs ranging from the mid-
50s to 60s. Low temperatures will range from the 30s to lower 40s.

Elevated fire weather conditions are currently forecast for
southwest quarter of the CWA Wednesday as RHs could drop as low as
the upper teens in some spots with gusts up to 30 mph.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Mar 27 2020

VFR to IFR conditions forecast for the TAFs. Conditions will
gradually improve during the afternoon. However this evening cloud
bases will lower as rain moves in from the west. During the
evening, and into Saturday morning, both visibility and cloud
bases will lower as either the rain changes to snow (KGLD), or
the rainfall rates increase (both sites). Conditions will begin
to improve for KGLD during the latter half of the morning.

During the latter half of the morning northwest winds will become
strong for KGLD. There may be a few gusts close to 50 kts. The
time for peak gusts will be after 16z-21z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from midnight MDT /1 AM CDT/ tonight to
     noon MDT /1 PM CDT/ Saturday for KSZ001-013.

CO...Blizzard Warning from midnight tonight to noon MDT Saturday for
     COZ090-091.

NE...Winter Weather Advisory from midnight tonight to noon MDT
     Saturday for NEZ079.

&&

SHORT TERM...99
LONG TERM...NEWMAN
AVIATION...JTL
Hazardous weather outlook, Mar 27, 1:58 PM MDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
158 PM MDT Fri Mar 27 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
158 PM MDT Fri Mar 27 2020 /258 PM CDT Fri Mar 27 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible late this afternoon and evening
across the area. Severe weather is not expected.

Rain is expected across the entire area this evening with a mix or
change over to snow along and west of the Colorado Kansas border
through sunrise Saturday morning. Northwest winds gusting up to 45
mph will be possible after midnight in far eastern Colorado causing
some blowing snow for those areas. Snowfall accumulations of up to
four inches are expected in parts of Yuma and Kit Carson counties.
Due to the snowfall and high winds a Winter Weather Advisory is in
effect for Yuma and Kit Carson counties after midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Snow and blowing snow are expected Saturday morning across Yuma and
Kit Carson counties with a Winter Weather Advisory continuing
through noon Saturday. Rain and snow are expected across the rest of
the area depending on your exact location. The precipitation will
slowly end from west to east during the late morning through
afternoon hours. Northwest winds gusting to 55 mph will be common
during the day Saturday for the entire Tri-State area.

Elevated fire weather conditions possible Wednesday along and south
of I-70 as well as along and west of Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:10 AM MDTWinter Weather AdvisoryGLDKit Carson, Yuma11 hr

Nearby

Blizzard Warnings in Colorado, 2020Every blizzard warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.